Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 64, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 5, 2004, 2:32 PM EDT for Martin County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2004, 2:32 PM EDT (18:32 UTC)
- Expired
- Aug 5, 2004, 3:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Martin County, NC
The radar
The Raleigh/Durham radar (KRAX), 116 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 12:35 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 051832 SVRMHX NCC117-051915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 232 PM EDT THU AUG 5 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARTIN COUNTY IN EASTERN NORTH CAROLINA * UNTIL 315 PM EDT * AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF ROBERSONVILLE...OR 12 MILES EAST OF TARBORO...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROBERSONVILLE AROUND 245 PM EDT... GOLD POINT AROUND 250 PM EDT... EVERETTS AROUND 300 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3595 7738 3577 7732 3584 7691 3599 7720 $$ 20
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:22 AM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 5, 10:22 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1022 AM EDT THU AUG 5 2004 .SHORT TERM (THIS AFTERNOON) NO UPDATE PLANNED. LATEST DATA SUPPORTS MAIN 2 ITEMS OF CURRENT FCST WITH HEAT ADVISORY CRITERIA THIS AFTN AND SVR TSTM THREAT LATE AFTN AND EVE. SW SFC FLOW AND DECENT INSOLATION WIL ALLOW TEMPS TO RISE INTO LOW-MID 90S WITH DEW PTS IN LOW-MID 70S...RESULTING IN HEAT INDICES 105-110 AWAY FROM COAST. SFC COLD FRONT AND UPR SHRT WV WILL PROVIDE DECENT FORCING FOR CONVECTIVE DEVELOPMENT THIS AFTN AND EVE WITH UNSTABLE AIR MASS IN PLACE. MODIFIED 12Z MHX SOUNDING (95/74) GIVES CAPE AROUND 4100. PER SPC DAY 1 OUTLOOK...MAIN THREAT EXPECTED TO BE WIND. && .MARINE... FCST TREND ON TRACK WITH WINDS EXPECTED TO INCREASE TO 15-20 KTS THIS AFTN AS PRES GRAD TIGHTENS. ONLY MINOR CHANGES WITH UPDATE. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...HEAT ADVISORY FOR ZONES NCZ029-044>047-079>081-090>094-098 TODAY. MARINE...NONE. && JBM
Hazardous weather outlook, Aug 5, 4:08 AM EDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 408 AM EDT THU AUG 5 2004 NCZ029-044>047-079>081-090>095-098-103-104-060808- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 408 AM EDT THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY HEAT INDICES ARE EXPECTED TO CLIMB BETWEEN 105 AND 110 FOR MOST AREAS THIS AFTERNOON...WITH THE WARMEST TEMPERATURES LIKELY TO OCCUR INLAND. A COLD FRONT WILL SLIDE INTO THE REGION THIS AFTERNOON GRADUALLY MOVING SOUTHEAST TOWARDS THE COAST. THUNDERSTORMS THAT DEVELOP IN ALONG THIS FRONT COULD PRODUCE DAMAGING WINDS IN EXCESS OF 40 MPH AND VERY HEAVY DOWNPOURS. THE POTENTIAL EXISTS FOR LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...ESPECIALLY IN AREAS THAT HAVE RECEIVED RECENT HEAVY RAINS OR IN AREAS WHERE MORE THAN ONE ROUND OF RAINFALL MOVES THROUGH. STORMS WILL BE CAPABLE OF DROPPING ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:39 PM EDT | Special Marine Warning | MHX | 66 min | |
| Aug 5, 2:39 PM EDT | Special Marine Warning | MHX | 66 min | |
| Aug 5, 3:23 PM EDT | Special Marine Warning | MHX | 67 min | |
| Aug 5, 4:11 PM EDT | Special Marine Warning | MHX | 34 min | |
| Aug 5, 4:22 PM EDT | Special Marine Warning | MHX | 83 min | |
| Aug 5, 4:24 PM EDT | Severe Thunderstorm Warning | MHX | Jones | 36 min |
| Aug 5, 4:59 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Pamlico | 46 min |
| Aug 5, 5:38 PM EDT | Flash Flood Warning | MHX | Jones | 2 hr |
| Aug 5, 5:47 PM EDT | Special Marine Warning | MHX | 58 min | |
| Aug 5, 6:44 PM EDT | Special Marine Warning | MHX | 61 min | |
| Aug 5, 6:48 PM EDT | Special Marine Warning | MHX | 57 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.